Zenaide M.N. Quezado, MD; Wyndham H. Wilson, MD, PhD; Robert E. Cunnion, MD; Margaret M. Parker, MD; Debra Reda, BSN; George Bryant, ND; Frederick P. Ognibene, MD
To determine the incidence and characterize the occurrence of cardiac toxicity with high-dose ifosfamide.
Retrospective chart review.
Biomedical research referral center.
Fifty-two consecutive patients with advanced lymphoma or carcinoma enrolled in phase I trials of high-dose ifosfamide as part of combination chemotherapy with autologous bone marrow transplantation.
Patients were given escalating doses (10 to 18 g/m2) of ifosfamide in combination with carboplatin and etoposide or with lomustine and vinblastine.
The chart review focused on clinical, radiographic, or electrocardiographic evidence of cardiovascular dysfunction. Data from invasive hemodynamic monitoring, radionuclide cineangiography, and echocardiography were also reviewed.
Nine of the patients treated with ifosfamide developed congestive heart failure (17%; 95% CI, 8% to 30%). Eight of these patients, experiencing dyspnea, tachycardia, weight gain, and signs of pulmonary edema, required admission to an intensive care unit. Left ventricular contractility was found to be depressed when evaluated by radionuclide cineangiography, echocardiography, or both. Most patients responded to diuretic, vasodilator, and inotropic therapies. Two patients developed malignant ventricular arrhythmias. One patient died of intractable cardiogenic shock. Five patients died of multiorgan failure, despite showing improvement in left ventricular ejection fraction. Three patients survived and regained baseline left ventricular ejection fraction.
High-dose ifosfamide is associated with severe but usually reversible myocardial depression and malignant arrhythmias.
Quezado ZM, Wilson WH, Cunnion RE, Parker MM, Reda D, Bryant G, et al. High-Dose Ifosfamide Is Associated with Severe, Reversible Cardiac Dysfunction. Ann Intern Med. ;118:31–36. doi: 10.7326/0003-4819-118-1-199301010-00006
Download citation file:
Published: Ann Intern Med. 1993;118(1):31-36.
Cardiology, Heart Failure, Pulmonary/Critical Care.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use